Alert archive / New York / Gale Watches in 2019
Gale Watch 9, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Oct 26, 2019, 4:32 AM EDT. It took effect at Oct 27, 2019, 9:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 26, 2019, 4:32 AM EDT (08:32 UTC)
- In effect from
- Oct 27, 2019, 9:00 AM EDT
- Expired
- Oct 26, 2019, 10:36 AM EDT
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
866 WHUS71 KBUF 260832 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 432 AM EDT Sat Oct 26 2019 LEZ040-041-261645- /O.NEW.KBUF.SC.Y.0088.191027T0300Z-191027T1300Z/ /O.NEW.KBUF.GL.A.0009.191027T1300Z-191027T2200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 432 AM EDT Sat Oct 26 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 11 PM this evening to 9 AM EDT Sunday. A Gale Watch has also been issued. This Gale Watch is in effect from Sunday morning through Sunday afternoon. * WINDS...Southeast tonight to 30 knots. Sunday, Southwest to 35 knot gales. * WAVES...7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ Thomas
1 follow-up statement
517 WHUS71 KBUF 261436 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1036 AM EDT Sat Oct 26 2019 LEZ040-041-262245- /O.CON.KBUF.SC.Y.0088.191027T0300Z-191027T1300Z/ /O.UPG.KBUF.GL.A.0009.191027T1300Z-191027T2200Z/ /O.NEW.KBUF.GL.W.0011.191027T1300Z-191027T2200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1036 AM EDT Sat Oct 26 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SUNDAY... ...GALE WARNING IN EFFECT FROM 9 AM TO 6 PM EDT SUNDAY... The National Weather Service in Buffalo has issued a Gale Warning, which is in effect from 9 AM to 6 PM EDT Sunday. The Gale Watch is no longer in effect. * WINDS...Tonight, southeast to 30 knots. Sunday, southwest to 35 knots. * WAVES...7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ JLA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Oct 26, 2:00 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 26, 2:00 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 200 AM EDT Sat Oct 26 2019 .SYNOPSIS... High pressure will build across our region and provide fair weather for most of the day today. A moisture-laden area of low pressure will track across the eastern Great Lakes and bring a soaking rain to the region tonight into Sunday, along with windy conditions. In the wake of this system, high pressure will build across the area and bring a return to sunshine and above normal temperatures for Monday and Tuesday. && .NEAR TERM /THROUGH TODAY/... Early this morning, radar shows that lingering showers associated with an upper level jet streak have ended and this should leave dry weather which will last most of the day. There still is considerably cloud cover across the region and this should prevent or at least limit any fog from development. If there are significant breaks in the clouds, localized fog cannot be ruled out. Overnight lows will range from the upper 30s to lower 40s. After this, high pressure will build across the region this morning before moving into New England this afternoon. This will promote morning sunshine before the next system starts to again spread thickening/lowering clouds to western New York this afternoon. The vast majority of the daylight hours will be dry with the exception of far western New York where rain will begin to move in mid to late afternoon. Otherwise, temperatures will be near normal today with highs in the 50s. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... The remnants of Tropical Storm Olga will combine with a cold front and track north across the Mississippi Valley Saturday. Warm air advection will increase rapidly across Western and North Central NY Saturday evening as 40-50kt low-level jet approaches from the southwest. A southeasterly wind will increase as the pressure gradient tightens across the region overnight. While winds are breezy at the surface, an inversion will keep the core of the low-level jet from mixing to the surface. An exception will be along the Lake Erie shoreline, adjacent to the Chautauqua Ridge where downsloping may allow winds of 40-50 mph to get to the surface. Rain will spread across the region Saturday night with pockets of moderate rain as the surge of warm air from the south interacts with cooler easterly flow. At this time, the heaviest rainfall will extend from Lake Erie to Monroe and Wayne counties overnight. Low pressure will track north-northeast and across the Central Great Lakes Sunday morning. A dry slot will enter western NY and rain will become showery from west to east through the day. The closed mid- level low will become an open wave to the north-northwest by Sunday afternoon. The original surface low will weaken while low pressure off the southern New England coast deepens. By Sunday evening, showers will be coming to an end across the North Country. Total rainfall amounts will average an inch across the forecast area with amounts closer to 0.75 across the interior Southern Tier and Finger Lakes to 1.25 inches from Buffalo to Rochester to the Tug Hill region. This will be a soaking rain for the region however little hydrologic response is expected. High pressure moves into the region for Monday and Monday night and dry conditions are expected. Temperatures will be above normal Saturday night through Monday night with lows in the 40s and highs in the upper 50s to low 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Latest medium range guidance continues to struggle over far south and east the cold air settling into the Plains will make it into the Great Lakes, and if it interact with the southern stream energy working up toward the region. Early on in the period, there seems to be better agreement with ridging developing into the area Tuesday which will provide fair weather, before forecast confidence greatly deteriorates through the mid to late week period. The latest Euro is similar to the Canadian suggesting a further west and slower solution to the mid to late week storm system. These solutions hang back the upper level energy longer the GFS. The Euro is also stronger with the associated low than the other models. With so much uncertainty, at this stage of the forecast will lean toward continuity which has followed the slower Euro more closely. But with that said, there is plenty of uncertainty in the Wednesday through Friday time frame with several different outcomes that could occur, including lake effect precipitation and snow. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Variable conditions through 12Z. There will be a fairly solid area of stratocumulus with cloud bases near 3k ft producing patchy MVFR conditions and localized IFR conditions across the higher Southern Tier terrain. Any prolonged clearing would potentially allow locally dense radiation fog to develop however this appears unlikely at any given location given how widespread the cloud cover is. Clouds will scatter out this morning as high pressure and drier air builds in. This will result in VFR flight conditions from 12Z-21Z. Rain will spread from SW-NE along the nose of a 60 kt LLJ and this will lower ceilings and visibility. This will eventually result in MVFR flight conditions at most locations and possibly IFR conditions at KJHW. This also will bring the potential for wind shear late tonight. Outlook... Sunday...Conditions improving to VFR with rain diminishing. Windy. Monday and Tuesday...VFR. Wednesday...VFR/MVFR with a chance of rain. && .MARINE... A weak pressure gradient will remain in place across the area through most of the day today...along with correspondingly minimal winds and waves. The next low pressure system will then push into the area tonight...bringing widespread rain and the likelihood of strong southeasterlies across the nearshore waters of Lake Erie. A trailing cold front will then cross the region on Sunday...with brisk westerlies likely following in its wake. At this point...it still appears that Small Craft Advisories will eventually be needed for both of these rounds of stronger winds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel SHORT TERM...HSK LONG TERM...TMA AVIATION...Apffel MARINE...Fries/JJR/Apffel
Hazardous weather outlook, Oct 25, 5:20 AM EDT, 23 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Fri Oct 25 2019 NYZ001>008-010>014-020-021-261000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus- Allegany- 520 AM EDT Fri Oct 25 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-261000- Chautauqua-Southern Erie- 520 AM EDT Fri Oct 25 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. South to southeast winds will increase Saturday night through Sunday morning. Winds may gust in the 40 to 50 mph range along the Lake Erie shore. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Fri Oct 25 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 4:18 AM EDT | Wind Advisory | BUF | Chautauqua, Erie, Genesee, Jefferson, Lewis, Monroe and 2 more | 37 hr |
| Oct 26, 4:32 AM EDT | Small Craft Advisory | BUF | 50 hr | |
| Oct 26, 10:36 AM EDT | Gale Warning | BUF | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.